Alert archive / Illinois / Flash Flood Warnings in 2019
Flash Flood Warning 49, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Sep 11, 2019, 10:56 PM CDT for Stephenson County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2019, 10:56 PM CDT (03:56 UTC)
- Expired
- Sep 12, 2019, 4:04 AM CDT
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Stephenson County, IL
The radar
The Milwaukee radar (KMKX), 105 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2078 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572 WGUS53 KDVN 120356 FFWDVN ILC177-121000- /O.NEW.KDVN.FF.W.0049.190912T0356Z-190912T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Quad Cities IA/IL 1056 PM CDT Wed Sep 11 2019 The National Weather Service in the Quad Cities has issued a * Flash Flood Warning for... Stephenson County in northwestern Illinois... * Until 500 AM CDT Thursday. * At 1054 PM CDT, Doppler radar indicated thunderstorms will heavy rain spreading into the warned area. Up to one inch of rain has already fallen. Expect flooding along small streams and rural roads overnight. Additional rainfall amounts of 1 to 2 inches are possible in the warned area, over locations that have received heavy rainfall recently. This includes the following streams and drainages...Waddams Creek... Rock Run...Coon Creek...Richland Creek...Brown Creek...Preston Creek...Cedar Creek...Morrison Spring Branch...Honey Creek...Winneshiek Creek...South Fork Apple River...Yellow Creek...Pink Creek...Spafford Creek...East Branch Richland Creek... Indian Creek...Muddy Creek and Spring Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4250 8940 4230 8940 4234 8992 4251 8993 $$ RP Kinney
2 follow-up statements
237 WGUS73 KDVN 120607 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 107 AM CDT Thu Sep 12 2019 ILC177-121000- /O.CON.KDVN.FF.W.0049.000000T0000Z-190912T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Stephenson IL- 107 AM CDT Thu Sep 12 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR STEPHENSON COUNTY... At 100 AM CDT, local law enforcement reported flash flooding in Lena. Doppler radar indicates over two inches of rain have already fallen. Flash flooding is already occurring. Additional rainfall up to 1 inch will be possible in the warned area through 3 am as thunderstorms continue to repeatedly move over the region. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4250 8940 4230 8940 4234 8992 4251 8993 $$ Sheets
022 WGUS73 KDVN 120904 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 404 AM CDT Thu Sep 12 2019 ILC177-120913- /O.CAN.KDVN.FF.W.0049.000000T0000Z-190912T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Stephenson IL- 404 AM CDT Thu Sep 12 2019 ...THE FLASH FLOOD WARNING FOR STEPHENSON COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4250 8940 4230 8940 4234 8992 4251 8993 $$ Sheets
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 6:09 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Sep 11, 6:09 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 609 PM CDT Wed Sep 11 2019 ...AVIATION UPDATE... .SYNOPSIS... Issued at 225 PM CDT Wed Sep 11 2019 A complicated mesocale environment is in place over the Midwest, while the synoptic set up shows the front separating summer's heat and humidity from a cool Fall day is much more obvious. The main question tonight will be where the storms take shape, on the synoptic front, or on the mesoscale outflow boundaries. The atmosphere does not appear to be strongly capped, as evident in the small intense rain storms that just developed along the parallel outflow boundary over eastern Iowa near the Quad Cities. These small storms are producing a brief shot of torrential rain rates. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 225 PM CDT Wed Sep 11 2019 Short term mesoscale models are consistently firing storms along the southern periphery of the outflow in northeast Iowa to southern Wisconsin by 7 PM, While synoptic models have most of the storms farther north and west along the synoptic boundaries. If storms can fire and develop a strong cold pool in the next 4 hours just north of out CWA, we will have a potential significant flash flood threat into this evening. While that potential is of low confidence at this time, it remains a chance for a exceptionally heavy rain event, as the convergence into those storms could hold them stationary along an west to east axis, possibly between Highway 20 and Highway 30. I contemplated a Flash Flood Watch, but the over all confidence in placement is low enough, that this seems prudent to hold off until we can see where the axis is going to be. Once if storms fail to form over southern WI this afternoon, then we can lower this threat on an update as well. Another warm sector day is expected Thursday ahead of the strongly forced cold front. Some storms could fire ahead of the front during the day, and those could pose a supercellular threat including hail, wind, and tornado, but again, this won't be well known on location until after the storms fire or not tonight. CAPE will be in excess of 3K J/KG through tonight and Thursday, so energy is not in short supply. The front should fire with new storms west of the CWA in central Iowa Thursday afternoon, and move east as a mature line. That line seems to pose a threat for damaging winds primary, an possibly squall line tornadoes if the lower level shear materializes with southeast winds ahead of the line. We won't know that again, until after the storm rounds tonight. Heavy rain will certainly be possible within the line on Thursday afternoon, but it will also be progressive. A watch may be warranted for our north and northeast Thursday afternoon, mainly due to the antecedent wet conditions there. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 225 PM CDT Wed Sep 11 2019 Outside of Friday temperatures will continue above normal. Thursday night Assessment...medium to high confidence The cold front with strong forcing moves through the area. Said forcing should result in a line of storms with scattered storms ahead of the front. The line of storms will march across the area with rain ending from west to east after midnight. Given the large amount of moisture available heavy rain is expected. How storms and rainfall develop/evolve in the previous 24 hours will dictate whether or not any new flood watches will be needed. The severe risk is acknowledged. However the severe risk also depends upon how storms in the previous 24 hours affect the area. The primary severe risks Thursday evening are wind and possibly hail. However, any boundaries left over from previous convection means there would be a risk of isolated tornadoes. Friday through Saturday Assessment...high confidence Quiet and dry conditions will be seen as high pressure moves through the Midwest. Return flow developing on Saturday will push temperatures slightly above normal. Attention then turns to the second half of the weekend. Saturday night on... Saturday night and Sunday Assessment...medium confidence The models bring an upper level disturbance through the area that should be sufficiently strong to produce precipitation. However moisture availability appears to be limited. While there will be some moisture available it may or may not be enough to generate isolated showers and storms. Right now the model consensus has chance pops for the entire area Saturday night with slight chance pops generally east of a Dubuque to Keokuk, IA line Sunday morning. Sunday night through Monday night Assessment...medium to high confidence The model consensus has dry but warm conditions for the area as high pressure moves through the Midwest. Tuesday through Wednesday Assessment...low confidence The global models bring weak disturbances through the area on Tuesday and again Wednesday. Moisture appears to be lacking so there are questions on rainfall potential. Given the above normal temperatures it is conceivable that isolated diurnal showers and storms could develop Tuesday afternoon. Here the model consensus suggests this with very low slight chance pops for the area. If diurnal convection develops Tuesday afternoon then it would dissipate with sunset leaving the area dry overnight. The model consensus suggests this with dry conditions Tuesday night. As for Wednesday the model consensus has more widespread slight chance pops occurring with the diurnal heat cycle. Thus if moisture is sufficient isolated showers and storms would occur with the passage of the next upper level disturbance. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 605 PM CDT Wed Sep 11 2019 Periods of thunderstorms will continue at and near KDBQ through late evening. Main threats to aviation will be isolated strong wind gusts over 40 kts, some small hail, and periods of IFR visibility in heavy rain. After storms push north overnight, IFR conditions are a good bet there. Elsewhere, confidence is low in any storms developing into KCID tonight, while KMLI and KBRL expected to remain dry and VFR. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...08 AVIATION...RP Kinney
Hazardous weather outlook, Sep 11, 4:24 AM CDT, 18 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 424 AM CDT Wed Sep 11 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-120930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 424 AM CDT Wed Sep 11 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms with heavy downpours and gusty winds will be possible this morning over eastern Iowa. Today will be very warm and humid with heat index readings as high as the mid 90s in the afternoon across northeast Missouri, southeast Iowa and west central Illinois. Tonight, thunderstorms are expected to redevelop along a warm front across east central Iowa and far northwest Illinois. These storms will have the potential to produce heavy rainfall and damaging winds. This may lead to flash flooding in areas soaked from heavy rainfall over the past several days. The Storm Prediction Center has a marginal risk for severe storms across eastern Iowa and northwest Illinois north of Highway 30. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thursday afternoon and evening: The Storm Prediction Center has a slight risk for severe thunderstorms west of the Mississippi River, and a marginal risk to the east. A strong cold front will sweep a line of thunderstorms, some possibly severe, rapidly across the outlook area. The main risk will be damaging winds but a brief spin- up tornado or two is possible. In addition: due to the intense rainfall rates that will accompany these storms, there is the potential for flash flooding especially along the Highway 20 corridor in Iowa and Illinois. This area has received several inches of rain in the past week and is the most vulnerable to flash flooding. Heat index values in the mid 90s can be expected Thursday afternoon mainly along and south of Interstate 80. Friday: West winds will gust up to 35 mph especially north of Interstate 80. Saturday night into Sunday morning: Scattered thunderstorms are expected to develop as a warm front returns to the area. However, it is too soon to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter and amateur radio activation is not anticipated for today or tonight, but may be needed Thursday. Haase/Sheets
In the hours before
Special weather statement, Sep 11, 6:54 PM CDT, 4 hours 2 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 654 PM CDT Wed Sep 11 2019 IAC055-061-097-105-120030- Jackson-Dubuque-Jones-Delaware- 654 PM CDT Wed Sep 11 2019 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JACKSON... SOUTHWESTERN DUBUQUE...NORTHEASTERN JONES AND SOUTHEASTERN DELAWARE COUNTIES UNTIL 730 PM CDT... At 653 PM CDT, a strong thunderstorm was located near Worthington, or 16 miles northeast of Anamosa, moving southeast at 35 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Monticello, Cascade, Hopkinton, Worthington, Bernard, Canton, Jones County Fairgrounds, Fillmore, Garry Owen, Pictured Rocks Wildlife Area, Fillmore Recreation Area, Camp Courageous, Temple Hill and Monticello Municipal Airport. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4227 9129 4243 9118 4233 9077 4209 9090 TIME...MOT...LOC 2353Z 293DEG 30KT 4232 9114 RP Kinney
Special weather statement, Sep 11, 7:40 PM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
740 PM CDT Wed Sep 11 2019
ILC085-IAC061-097-120130-
Jo Daviess-Jackson-Dubuque-
740 PM CDT Wed Sep 11 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN JO DAVIESS...
NORTHWESTERN JACKSON AND SOUTHEASTERN DUBUQUE COUNTIES UNTIL 830 PM
CDT...
At 739 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dubuque to near Zwingle. Movement
was east at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Dubuque, Galena, Asbury, Bellevue, East Dubuque, La Motte, Menominee,
Council Hill, St. Donatus, Zwingle, Guilford, Rice, Otter Creek,
South Gary Owen, Dubuque Regional Airport, Aiken, Rockdale, Dubuque
County Fairgrounds, Center Grove and Bellevue State Park.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
LAT...LON 4218 9033 4222 9081 4250 9081 4251 9037
4251 9029
TIME...MOT...LOC 0039Z 274DEG 24KT 4242 9072 4226 9072
RP KinneySpecial weather statement, Sep 11, 7:50 PM CDT, 3 hours 6 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 750 PM CDT Wed Sep 11 2019 ILC085-177-120130- Jo Daviess-Stephenson- 750 PM CDT Wed Sep 11 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JO DAVIESS AND WESTERN STEPHENSON COUNTIES UNTIL 830 PM CDT... At 749 PM CDT, a strong thunderstorm was located over Schapville, or 11 miles east of Galena, moving east at 30 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Lena, Stockton, Warren, Pearl City, Elizabeth, Woodbine, Scales Mound, Apple River, Winslow, Nora, Schapville, Guilford, Kent, Waddams Grove, North Hanover, Elizabeth Fairgrounds, Canyon Camp, Lake Le-Aqua- na State Park, Willow and Apple River Canyon State Park. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4225 8982 4229 9032 4251 9030 4251 8979 TIME...MOT...LOC 0049Z 274DEG 24KT 4241 9021 RP Kinney
Special weather statement, Sep 11, 8:28 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
828 PM CDT Wed Sep 11 2019
ILC085-177-120215-
Jo Daviess-Stephenson-
828 PM CDT Wed Sep 11 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN JO DAVIESS AND
STEPHENSON COUNTIES UNTIL 915 PM CDT...
At 826 PM CDT, a strong thunderstorm was located over Lena, or 11
miles northwest of Freeport, moving east at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm. Intense rainfall rates will likely produce ponding water on
streets and roads.
Locations impacted include...
Freeport, Lena, Warren, Pearl City, Cedarville, Davis, Dakota, German
Valley, Winslow, Rock City, Ridott, Nora, Buena Vista, Loran, Rock
Grove, Oneco, Orangeville, Kent, Eleroy and Damascus.
Torrential rainfall is also occurring with this storm. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible, especially areas that received heavy rainfall recently. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4250 8940 4220 8940 4219 8987 4220 8999
4251 8999
TIME...MOT...LOC 0126Z 271DEG 34KT 4240 8980
RP KinneySpecial weather statement, Sep 11, 8:31 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
831 PM CDT Wed Sep 11 2019
ILC015-085-177-IAC097-120215-
Jo Daviess-Carroll-Stephenson-Jackson-
831 PM CDT Wed Sep 11 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JO DAVIESS...
CENTRAL CARROLL...SOUTHWESTERN STEPHENSON AND SOUTHEASTERN JACKSON
COUNTIES UNTIL 915 PM CDT...
At 831 PM CDT, a strong thunderstorm was located over Green Island,
or 17 miles south of Galena, moving east at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Carroll, Savanna, Hanover, Sabula, Green Island, Argo Fay,
Mississippi Palisades State Park, Whitton, Wacker, Ideal, Center
Hill, Reeceville, South Sabula Lake Park and Camp Far Horizons.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4222 8987 4195 8997 4202 9015 4203 9016
4203 9019 4212 9043 4226 9036
TIME...MOT...LOC 0131Z 286DEG 25KT 4219 9031
RP KinneyLocal storm report, Sep 11, 8:43 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HEAVY RAIN 4 NNE STOCKTON 42.40N 89.99W
09/11/2019 M0.80 INCH JO DAVIESS IL TRAINED SPOTTER
RAINFALL IN 20 MINUTES.
0810 PM TSTM WND GST 4 NNE STOCKTON 42.40N 89.99W
09/11/2019 M43 MPH JO DAVIESS IL TRAINED SPOTTER
0814 PM HEAVY RAIN PEOSTA 42.46N 90.85W
09/11/2019 M2.70 INCH DUBUQUE IA PUBLIC
0755 PM HEAVY RAIN PEOSTA 42.45N 90.85W
09/11/2019 M2.00 INCH DUBUQUE IA PUBLIC
STILL RAINING.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 7:50 PM CDT | Special Weather Statement | DVN | Jo Daviess | 40 min |
| Sep 11, 8:28 PM CDT | Special Weather Statement | DVN | Stephenson | 47 min |
| Sep 11, 8:31 PM CDT | Special Weather Statement | DVN | Carroll | 44 min |
| Sep 11, 10:08 PM CDT | Flash Flood Warning | DVN | Jo Daviess | 6 hr |
| Sep 11, 11:44 PM CDT | Flash Flood Warning | DVN | Stephenson | 2 hr |
| Sep 12, 1:46 AM CDT | Flash Flood Watch | DVN | Jo Daviess, Stephenson | 23 hr |
| Sep 12, 10:02 AM CDT | River Flood Warning | DVN | Stephenson | 39 days |
| Sep 12, 12:43 PM CDT | Special Weather Statement | DVN | Carroll | 32 min |
Nearby
Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.